Idaho, 2013

Hail in Idaho, August 27, 2013

August 27, 2013 · NWS BOI · 1 event in 1 county or zone

Conditions remained unstable over Southwest Idaho leading to severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Conditions remained unstable over Southwest Idaho leading to severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 27, 1:54 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 27, 1:54 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
254 PM MDT TUE AUG 27 2013

.SHORT TERM...TONIGHT THROUGH THURSDAY...SO FAR THIS AFTERNOON THE
CONVECTION IS HAS BEEN MINIMAL. RADAR SHOWS ISOLATED SHOWERS ACROSS
THE HIGHER TERRAIN OF SW IDAHO. INSTABILITY APPEARS TO BE SOMEWHAT
LACKING...WHICH IS ALSO EVIDENT PER SATELLITE/RADAR DATA UPSTREAM IN
NORTHEAST NEVADA. IN SPITE OF THIS A COUPLE OF LOW-TOPPED
THUNDERSTORMS DEVELOPED ACROSS FAR NORTHEAST VALLEY COUNTY. LATEST
MODELS DEPICT THE DEEPER MONSOON MOISTURE SURGE WILL ARRIVE LATE
TONIGHT AND CONTINUE THROUGH WEDNESDAY. CONVECTIVE PARAMETERS ARE
BETTER FOR THUNDERSTORMS ON WEDNESDAY OVER SOUTHWEST IDAHO WITH THE
MOIST UNSTABLE FLOW CONTINUING THROUGH THURSDAY. BULK OF THE
CONVECTION THROUGH THURSDAY WILL LIE TO THE EAST OF A
MCCALL-MOUNTAIN HOME LINE AND EXTENDING SOUTH TO THE
OWYHEES...ALTHOUGH ISOLATED CONVECTION IS EXPECTED WEST OF THAT LINE
TO THE ID/OR BORDER. DRY SOUTHWEST FLOW WILL PREVAIL ACROSS THE BULK
OF SW OREGON. MAX TEMPERATURES WILL RUN 5-10 DEGREES ABOVE NORMAL
WEDNESDAY AND THURSDAY. GUSTY SOUTHWEST WINDS WILL CONTINUE IN THE
AFTERNOONS ACROSS SE OREGON. A SHORT WAVE MOVING THROUGH OREGON ON
THURSDAY WILL ENHANCE THE SOUTHWEST WINDS FOR LOCALLY BREEZY
CONDITIONS IN THE AFTERNOON...INCLUDING THE HIGHER TERRAIN OF SW
IDAHO. OTHERWISE...WINDS WILL BE LIGHT/VARIABLE EXCEPT GUSTY WINDS
WILL ACCOMPANY THUNDERSTORMS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...MODELS AGREE ON NO
SIGNIFICANT CHANGE IN THE LARGE SCALE PATTERN WITH A WARM UPPER
LEVEL RIDGE ANCHORED OVER THE CENTRAL AND SOUTHWEST U.S. AND AN
UPPER LEVEL TROUGH OFF THE NORTHWEST COAST. A COUPLE OF DISTURBANCES
MOVING THROUGH THE OFFSHORE TROUGH WILL SWING NORTHEAST OVER
WASHINGTON...OREGON...AND NORTHERN IDAHO...FLATTENING THE NORTHWEST
PERIPHERY OF THE RIDGE. THURSDAY NIGHT AND FRIDAY THE FIRST WAVE IS
SCHEDULED TO MOVE INLAND OVER B.C. AND DISSIPATE...WITH LITTLE
EFFECT THIS FAR SOUTH. SUNDAY NIGHT AND MONDAY A SECOND DEEPER
SHORTWAVE TROUGH IS EXPECTED TO PUSH INLAND OVER THE PACIFIC
NORTHWEST. MODELS AGREE ON COOLING WITH THIS SYSTEM...BUT THEY
DIFFER CONSIDERABLY ON HOW MUCH. MONDAY COULD BE AS LITTLE AS 5
DEGREES OR AS MUCH AS 15 DEGREES COOLER THAN SUNDAY. CONFIDENCE IN
PRECIPITATION PROBABILITIES IS SOMEWHAT HIGHER...AS ALL MODELS SHUNT
THE FLOW OF THE DEEPEST MONSOON MOISTURE TO OUR EAST AND SOUTH. AND
WITH THE BEST TROUGH DYNAMICS STAYING NORTH OF OUR AREA...WE EXPECT
SHOWERS AND THUNDERSTORMS TO BE MAINLY CONFINED TO THE MOUNTAINS OF
NORTHEAST OREGON AND CENTRAL IDAHO...WITH ONLY SLIGHT CHANCES FOR
OUR CWA.

&&

.AVIATION...VFR. SMOKE LAYERS AOA 10K FT WILL PERSIST THROUGH
WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND CONTINUE OVERNIGHT THROUGH WEDNESDAY ACROSS MOST OF
CENTRAL AND SOUTHWEST IDAHO AND SOUTHEASTERN MALHEUR COUNTY IN
OREGON. SURFACE WINDS WILL BE SOUTHERLY 5 TO 15 KTS EXCEPT GUSTY AND
ERRATIC NEAR THUNDERSTORMS. WINDS ALOFT WILL BE SOUTHERLY UP TO 15
KTS AT 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT WEDNESDAY NIGHT
     IDZ402-403-421-423-424-426.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....JT/WH
AVIATION.....JT
Hazardous weather outlook, Aug 27, 4:43 AM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
543 AM MDT TUE AUG 27 2013

IDZ011>016-028>030-033-ORZ061>064-281200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
543 AM MDT TUE AUG 27 2013 /443 AM PDT TUE AUG 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 27, 3:30 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
430 PM MDT TUE AUG 27 2013

IDZ013-014-272300-
OWYHEE ID-ELMORE ID-
430 PM MDT TUE AUG 27 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 500 PM MDT.

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BRUNEAU...MOVING NORTH TO
NORTHWEST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  BRUNEAU SAND DUNES AROUND 430 PM MDT...
  MOUNTAIN HOME AROUND 455 PM MDT...
  TOLLGATE AND DANSKIN PEAK AROUND 500 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4341 11585 4343 11551 4284 11551 4283 11575
TIME...MOT...LOC 2230Z 177DEG 30KT 4293 11564
Special weather statement, Aug 27, 3:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
457 PM MDT TUE AUG 27 2013

IDZ013-014-272345-
ELMORE ID-
457 PM MDT TUE AUG 27 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...

UNTIL 545 PM MDT.

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MOUNTAIN HOME...MOVING NORTH AT
20 MPH.

EXPECT HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH
WITH THIS STORM. BLOWING DUST WILL REDUCE VISIBILITY TO ONE HALF
MILE MAKING FOR DANGEROUS DRIVING CONDITIONS ALONG INTERSTATE 84
NEAR MOUNTAIN HOME.

THE THUNDERSTORM WILL BE NEAR...
  MOUNTAIN HOME AROUND 510 PM MDT...
  TOLLGATE AROUND 530 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4340 11587 4341 11553 4297 11554 4295 11578
TIME...MOT...LOC 2254Z 176DEG 19KT 4305 11567

The radar

The Boise radar (KCBX), 60 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elmore

When
August 27, 4:00 PM MST to 4:30 PM MST
Where
Elmore County, 0.86 mi SE of Mountain Home to 3 mi NNE of Mountain Home
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.120, -115.690

A trained spotter reported penny sized hail in Mountain Home, Idaho. Damage to a local business and power outages was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474178.